News18»Buzz
2-MIN READ

Antibiotics Given to Babies May Increase Risk of Asthma, Allergies, Obesity: Study

Representative image.

Representative image.

Around 14,500 children were a part of the Rochester Epidemiology Project (a long-term study involving medical data from volunteers) from where the data for the study was analysed.

Giving infants antibiotics to quickly cure them of temporary ailments could result in a variety of illnesses later. A study found that giving children (younger than two-years-old) antibiotics increase the risk of asthma, eczema, hay fever, food allergies, celiac disease, problems with weight and obesity and attention deficit hyperactivity disorder in late childhood, where even as low as one dose may contribute to these factors.

The observations and results were published in Mayo Clinic Proceedings. The authors claimed the gender of the child, number of doses, age of the child, type of medication also accounts for different effects. “We want to emphasize that this study shows an association, not causation, of these conditions,” said author Nathan LeBrasseur. He is a researcher at Mayo Clinic's Center on Aging and specified these findings only offer new ways to analyse, study, and target how to have a safer approach to dose and timing of antibiotics when treating young children.

Around 14,500 children were a part of the Rochester Epidemiology Project (a long-term study involving medical data from volunteers) from where the data for this study was analysed. Around 70% of these children confirmed to having received at least one (or multiple) doses of antibiotics as infants. According to LeBrasseur, girls who received one or two prescriptions were at higher risk of celiac and asthma disease (compared to those who never had any antibiotics). Three-to-four prescriptions could increase asthma, atopic dermatitis, and overweight in both sexes.

Also Read: Over 1 Lakh Infants Died Due to Air Pollution in India in 2019, Global Study Reveals

Five or more doses in babies of either gender were at “significantly higher” risk for all the above-mentioned conditions as well as ADHD and rhinitis. The most common antibiotic, penicillin, was associated with all of these conditions. Another common antibiotic, cephalosporin, was associated with further risky conditions like autism and food allergies.

Though the study is meant as only correlation and not causation, some possible explanations have been offered for this increased risk. According to CNN, LeBrasseur’s team assumes it has something to do with the gut bacteria being disrupted by the microbial killers. Gut bacteria is fundamental in developing a proper immune system, as well as body and neural developments. Antibiotics aim at killing bacteria and cannot differentiate between the natural, good bacteria of the gut and any foreign intruders causing illnesses.

The bacteria in gut help in digestion and absorption of proper nutrients, which can be killed and disrupted by antibiotics, especially in infants who are just beginning to develop immune mechanisms. The gut microbiome has been associated with the body’s response to chemotherapy as well as brain chemistry. Solution? Further study to establish whether the observations of this study are concrete, as well as limiting the doses of antibiotics to children unless absolutely critical.


Next Story
Loading...